Published online Feb 27, 2019. doi: 10.4254/wjh.v11.i2.226
Peer-review started: October 16, 2018
First decision: November 15, 2018
Revised: December 13, 2018
Accepted: January 9, 2019
Article in press: January 9, 2019
Published online: February 27, 2019
Necrolytic acral erythema (NAE) is a rare dermatological disorder, which is associated with hepatitis C virus (HCV) infection or zinc deficiency. It is characterized by erythematous or violaceous lesions occurring primarily in the lower extremities. The treatment includes systemic steroids and oral zinc supplementation. We report a case of NAE in a 66-year-old human immunodeficiency virus (HIV)/HCV co-infected woman with NAE. NAE is rarely reported in co-infected patients and the exact mechanisms of pathogenesis are still unclear.
A 66-year-old HIV/HCV co-infected female patient presented with painless, non-pruritic rash of extremities for one week and underwent extensive work-up for possible rheumatologic disorders including vasculitis and cryoglobulinemia. Punch skin biopsies of right and left thigh revealed thickened parakeratotic stratum corneum most consistent with NAE. Patient was started on prednisone and zinc supplementation with resolution of the lesions and improvement of rash.
Clinicians should maintain high clinical suspicion for early recognition of NAE in patients with rash and HCV.
Core tip: Necrolytic acral erythema (NAE) is a rare dermatological entity associated with hepatitis C virus (HCV) and zinc deficiency. Aim of the case report is to describe the occurrence of NAE in a human immunodeficiency virus/HCV coinfected patient, elucidate the clinical characteristics, pathophysiologic mechanisms and increase clinician awareness about diagnosis and management.